Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 44, NWS Des Moines, IA

July 19, 1999Greene County, Iowa

NWS Des Moines, IA issued this tornado warning at Jul 19, 1999, 6:24 PM CDT for Greene County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1999, 6:24 PM CDT (23:24 UTC)
Expired
Jul 19, 1999, 6:55 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Greene County, IA

The radar

The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 192324 RRA
TORDSM
IAC073-192355-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT MON JUL 19 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN GREENE COUNTY IN WEST CENTRAL IOWA

* UNTIL 655 PM CDT

* AT 622 PM CDT... DOPPLER RADAR INDICATED A TORNADO 23 MILES SOUTH
  OF FORT DODGE OR 2 MILES EAST OF PATON... MOVING EAST NORTHEAST AT
  10 MPH.

THE TORNADO IS EXPECTED TO BE NEAR
   PATON NOW
   DANA NOW
   ALONG HIGHWAY 144

A TORNADO IS ON THE GROUND AND NUMEROUS FUNNELS WERE BEING SPOTTED
!
GO TO THE BASEMENT! IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR!8

FORSTER/KULA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 19, 2:30 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 19, 2:30 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT MON JUL 19 1999

SHORT TERM...
SETTING UP FOR A MADDOX FRONTAL FLASH FLOOD TYPOLOGY FOR TONIGHT,
MUCH LIKE LAST NIGHT.  E-W FRONT WHICH SAGGED S TO ABOUT HIGHWAY 30
HAS NOW BECOME STATIONARY AS PRESSURE RISES TO ITS NORTH HAVE
CEASED.  GOES SOUNDER PWATS ARE AROUND 2 INCHES ALONG THIS BOUNDARY,
WITH EXCEPTIONALLY HIGH SURFACE DEW POINTS OF 73-79 DEGREES.  CAPES
ARE INCREASING INTO THE 4000-5000 J/KG RANGE AS SUCH WITH SFC
PARCELS WARMING TO THE LOWER 90S S OF FRONT.  EXPECT DEVELOPMENT
ALONG ENTIRE STRETCH OF FRONT THIS EVENING AS LLJ OF 20-25 KT
DEVELOPS AND INCREASES CONVERGENCE ALONG LARGE STRETCH OF BOUNDARY.
DEVELOPMENT OVER NEBR WILL BE AIDED BY WEAK SHORTWAVE ROUNDING THE
UPPER RIDGE THROUGH KS, THEN BE DIRECTED EAST ALONG BOUNDARY INTO IA
INTO TUESDAY.  SHEAR VECTORS CURRENTLY ARE DIRECTING NEBR CONVECTION
NE, BUT SHOULD BEGIN TO TURN E SOON.  ALSO OF NOTE IS SOME COOLING
AT 700 AND 500 MB ON THIS MORNING'S CHARTS OVER WESTERN SD AND NE
WHICH SHOULD TRACK E INTO NORTHERN IA TONIGHT.  I LOOK FOR EXPLOSIVE
DEVELOPMENT AT THAT POINT WITH SUCH HIGH POTENTIAL INSTABILITY.
ECHO TRAINING AGAIN LIKELY ALONG SURFACE BOUNDARY.  IT WAS A
CHALLENGE DEFINING FF WATCH FOR TONIGHT.  94E SEEMED A BIT TOO FAR
SW GIVEN FRONT STALLING.  FFG VALUES ARE NOT TOO LOW OVER SC AND SE
CWA, SO HAVE LEFT THEM OUT OF WATCH FOR NOW, BUT WILL INCLUDE
LOCALLY HEAVY RAIN LATE TONIGHT FOR THOSE AREAS.  THE CURRENT
BOUNDARY POSITION ALSO LESSENS THE THREAT FOR THE NORTHERN TIERS OF
COUNTIES, BUT 1.0 FFG VALUES ARE LIKE A LOADED GUN IF ANY CONVECTION
CAN MAKE IT THAT FAR N LATE TONIGHT, SO WILL CARRY THE WATCH TO THE
MN BORDER AND E TO I-35.  TEMPS STAYED RATHER WARM WITH THE HIGH DEW
POINTS LAST NIGHT, MAKING A GOOD CASE TO GO ABOVE FWC GUIDANCE.

LONGER TERM...
SITUATION DOES NOT APPEAR MUCH DIFFERENT TUESDAY AND TUESDAY NIGHT
WITH THE EXCEPTION THAT THE NGM FORECAST IS A BIT BETTER WITH THE
FRONTAL POSITION CURRENTLY, AND IT SHOULD BE OVER NORTHERN IA OR
SOUTHERN MN BY 36-48 HOURS.  THIS WILL AGAIN PUT THE HIGHEST THREAT
OF HEAVY RAIN OVER THE NORTHERN TIERS OF COUNTIES.  WILL KEEP 40-50
POPS FOR N AND NE CWA COUNTIES WITH 30 POPS CENTRAL SECTIONS, AND
LEAVE AREAS S AND SW DRY.  TEMPS SHOULD START HEATING UP OVER
SOUTHERN PORTIONS OF IA ALSO, WITH 95-97 OBTAINABLE SW AND SC
SECTIONS TUESDAY AND WED.  CAP SHOULD START TO BUILD NE, WITH NE IA
STILL AT RISK OF CONVECTION THAT DEVELOPS OVER SOUTHERN MN AND
SPILLING SE INTO THE STATE.  IN THE EXTENDED, THE MRF, ALTHOUGH
SHOWING BUILDING UPPER RIDGE, SHOWS POTENTIAL FOR NOCTURNAL SW LLJ
WHICH COULD KICK OFF SOME NIGHT TIME CONVECTIVE DEVELOPMENT AT EDGE
OF CAP OVER MN AND WRN WI.  THIS COULD SPILLOVER INTO EASTERN IA.
WILL KEEP CHANCES GOING FOR FRIDAY AND SATURDAY NE SECTIONS, BUT DRY
SW.  HOT AND HUMID WEATHER ALSO ON THE WAY.

COORDINATI\ON WITH DVN, OAX, FSD, MPX, AND ARX.

.DSM...FLASH FLOOD WATCH TONIGHT
IAZ004>007-015>017-023>026-033>037-044>049-057>061

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:01 PM CDTSevere Thunderstorm WarningDMXButler, Franklin34 min
Jul 19, 3:11 AM CDTFlash Flood WarningDMXCerro Gordo, Worth3 hr
Jul 19, 6:03 AM CDTFlash Flood WarningDMXCerro Gordo, Worth3 hr
Jul 19, 9:21 AM CDTFlash Flood WarningDMXCerro Gordo, Worth7 hr
Jul 19, 6:12 PM CDTSevere Thunderstorm WarningDMXCarroll33 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.